Alert archive / North Carolina / Tornado Warnings in 1998

Tornado Warning 15, NWS Wakefield, VA

May 1, 1998Hertford County, North Carolina

NWS Wakefield, VA issued this tornado warning at May 1, 1998, 9:52 PM EDT for Hertford County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 1998, 9:52 PM EDT (01:52 UTC)
Expired
May 1, 1998, 10:25 PM EDT
In force
33 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Hertford County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1998-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1998-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
686 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

238 
WFUS01 KAKQ 020150 RRA
TORAKQ
NCC091-020225-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
952 PM EDT FRI MAY 1 1998

THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN HERTFORD COUNTY IN NORTHEASTERN NORTH CAROLINA

* UNTIL 1025 PM EDT

* AT 948 PM EDT... NATIONAL WEATHER SERVICE RADAR INDICATED A
  DEVELOPING TORNADO 3 MILES SOUTHWEST OF MURFREESBORO MOVING
  NORTHEAST AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
    MURFREESBORO                        BY 955 PM EDT
    COMO                                BY 1010 PM EDT

IF YOU ARE IN THESE AREAS... SEEK SAFETY IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION

PEOPLE IN THE PROJECTED PATH OF THE TORNADO SHOULD TAKE SHELTER
IMMEDIATELY  MOVE INSIDE A STORM CELLAR...A BASEMENT...OR A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOUSE. AVOID WINDOWS.

TG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at May 1, 8:40 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 1, 8:40 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
840 PM EDT FRI MAY 1 1998

DISCN:
88D SHOWED SHRAS/STRNG TSRAS JUST SW OF OUR CWA.  THIS PCPN WAS
MOVNG ENE ALNG AND JUST N OF WK FRNTL BNDRY.  BELIEVE STRNGEST
TSTMS WILL CONTINUE TO MOVE E AND REMAIN ALNG/NR FRNT OVRNGT.
SO..WE WILL KEEP AN EYE ON TSTMS DRIFTING INTO OUR EXTRM SW/SRN
CNTIES FOR ESPLLY THE NEXT COUPLE OF HRS.  OTHERWISE...EXPECT
JUST A WIDELY SCTD -SHRA/-TSRA ACRS RESTB OF FA OVRNGT.

CWF: SEE WRKMAR.

RIC 58/77/55 333     SBY 56/75/54 333
ORF 59/77/60 332     ECG 60/79/60 332 32

GINGRICH

In the hours before

Special weather statement, May 1, 8:21 PM EDT, 1 hour 31 minutes before
VAZ065-079-087-NCZ012-020130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
821 PM EDT FRI MAY 01 1998

...STRONG THUNDERSTORMS DEVELOPING INTO EXTREME SOUTH CENTRAL
VIRGINIA AND NORTHERN NORTH CAROLINA...

AT 820 PM...NATIONAL WEATHER SERVICE RADAR DETECTED THUNDERTORMS
DEVELOPING FROM PORTIONS OF HALIFAX INTO PERSON COUNTIES IN
EXTREME NORTHERN NORTH CAROLINA. ADDITIONAL THUNDERSTORMS WERE
FOUND MOVING INTO SECTIONS OF PITTSYLVANIA AND HALIFAX COUNTIES
IN SOUTHERN VIRGINIA. THE STORMS WERE MOVING NORTHEAST 20 MPH
AND ARE EXPECTED TO AFFECT PORTIONS OF NORTHAMPTON COUNTY
IN NORTH CAROLINA...AND MECKLENBURG...BRUNSWICK AND GREENSVILLE
COUNTIES IN SOUTH CENTRAL VIRGINIA BETWEEN 845 AND 1030 PM.

WATCH FOR SIGNS OF AN APPROACHING STORM SUCH AS LIGHTNING...
THUNDER AND INCREASING WINDS. IMMEDIATELY MOVE INDOORS
WHEN LIGHTNING IS SEEN OR THUNDER IS HEARD.

SOME OF THESE STORMS MAY CONTAIN HAIL...STRONG GUSTY WINDS...
FREQUENT LIGHTNING AND VERY HEAVY DOWNPOURS.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
WORLD WIDE WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ/

25

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:09 PM EDTSevere Thunderstorm WarningAKQNorthampton31 min
May 1, 9:42 PM EDTSevere Thunderstorm WarningAKQHertford33 min

Nearby

Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.